A statistical study of the decay phase of sunspot groups from 1874 to 1939

Moreno-Insertis, F.; Vazquez, M.
Referencia bibliográfica

Astronomy and Astrophysics (ISSN 0004-6361), vol. 205, no. 1-2, Oct. 1988, p. 289-296.

Fecha de publicación:
Número de autores
Número de autores del IAC
Número de citas
Número de citas referidas
A statistical study of the decay of sunspots and sunspot groups is carried out using data contained in the Greenwich Photoheliographic Results. The period studied spans more than six decades, namely from 1874 to 1939. The adequacy of exponential, quadratic and linear decay laws to the area decay data is considered. The dependence, or otherwise, of the mean area decay rate for each single spot, D, on its maximum area, A0, is studied; no relationship of the form D(A0) can be ascertained. In fact, when plotted on a D vs. A0 diagram, the couples (A0, D) cluster in two pencils issuing from the origin of coordinates. These two clusters can be seen to correspond with the families of the recurrent and non-recurrent spot groups. The adequacy of a quadratic law to the decay data is considered. A most probable parabolic decay law is obtained; this law corresponds to the case in which the decay rate is proportional to the spot perimeter. Finally, the variation of the decay rates in successive activity cycles is also discussed.